To the Editor
: Alcohol-based hand sanitizers containing 60% to 95% ethanol or isopropanol are ubiquitous in the health care setting. These preparations prevent pathogen transmission more effectively than hand washing. As such, the Centers for Disease Control and Prevention and the Joint Commission on Accreditation of Healthcare Organizations endorse use of these agents to decontaminate hands that are not visibly soiled.
Guideline for hand hygiene in health-care settings: recommendations of the Healthcare Infection Control Practices Advisory Committee and the HICPAC/SHEA/APIC/IDSA Hand Hygiene Task Force.
- Joint Commission on Accreditation of Healthcare Organizations
Nevertheless, the presence of these agents in hospitals may create some hazards. Herein, we report a case of ingestion of ethanol-based hand sanitizer in a patient with alcoholism who was hospitalized for isopropanol intoxication.
Report of a Case.
A 53-year-old man with alcoholism was found unresponsive outside our hospital and brought to our emergency department. His vital signs were normal, but he had signs of intoxication including slurred speech, somnolence, confusion, and unsteady gait. He was treated with intravenous fluids, thiamine, folic acid, magnesium, and glucose. A serum volatile alcohol screen revealed isopropanol (1002 μg/mL) and its metabolite acetone (2071 μg/mL), but was negative for ethanol and methanol (Table 1
). A urine drug screen was negative. The patient's mental status gradually improved, and he was admitted to a general medical unit. There, he was alert but oriented only to person, not to place and time. His vital signs and physical examination were otherwise unremarkable. The isopropanol intoxication was managed with intravenous fluids, and he was monitored using continuous one-to-one nursing. After his mental status improved, he eventually disclosed that he had consumed a bottle of rubbing alcohol (isopropanol) before admission.
TABLE 1Serial Toxicology in a 53-Year-Old Man With Alcoholism Who Was Hospitalized for Isopropanol Intoxication and Later Ingested Ethanol-Based Hand Sanitizer
During the morning of the second day of hospitalization, the patient was examined in his room by the medical team. He was found to be alert and oriented to person, place, and time. The patient then ate breakfast, used the bathroom once, and fell asleep. Approximately 45 minutes later, a nurse examined him and found that he could not be awakened. The primary team was emergently called to the bedside. The patient's vital signs were normal, but he was unresponsive to sternal rub. Naltrexone and flumazenil were administered intravenously with no effect. The patient was transferred to the intensive care unit for further treatment.
In the intensive care unit, a second serum volatile alcohol screen was immediately performed, revealing a high level of ethanol (3759 μg/mL). Notably, isopropanol and acetone levels were lower than those at the time of admission. A urine drug screen was positive for ethanol (Table 1
). The patient was treated conservatively and improved. On the third day of hospitalization, he admitted to ingesting the contents of a 500-mL pump bottle of ethanol-based hand sanitizer that was attached to the wall of his hospital room (based on his weight [80 kg] and his blood ethanol level, the patient consumed approximately 450 mL of the product
The 0.08 alcohol concentration limit [Policy Brief, Minnesota House of Representatives Research Department, March 1994].
). He remarked, “It had a horrible taste, but I was drunk pretty quick.”
Cases of intoxication caused by ingestion of an ethanol-based hand sanitizer by a prisoner
Intoxication of a prison inmate with an ethyl alcohol-based hand sanitizer [letter].
and an isopropanol-based hand sanitizer by a hospitalized patient
Intoxication of a hospitalized patient with an isopropanol-based hand sanitizer [letter].
have been reported previously. Here we report a novel case of a patient with alcoholism who was initially admitted with isopropanol intoxication due to the consumption of rubbing alcohol outside the hospital and who then consumed ethanol-based hand sanitizer while in the hospital. Notably, accidental and intentional ingestion of alcohol-based hand sanitizer by children and teenagers has been reported in the media, suggesting that public awareness of the high alcohol content of these products and the potential for their misuse are growing.
Chicago Tribune Web edition. Getting drunk off hand sanitizers.
The hand sanitizer used at our institution is Avagard D Instant Hand Antiseptic with Moisturizers (3M, St Paul, MN), a gel that is 61% ethanol by weight. This product is located inside the doorway of every patient room in our hospital. To prevent transmission of pathogens, health care staff are encouraged to use the sanitizer when entering or leaving patientrooms. Indeed, we endorse this practice. However, health care institutions should consider removing these agents from rooms occupied by high-risk patients such as those with alcoholism, those who are admitted with acute intoxications, and psychiatrically unstable patients. Indeed, despite one-to-one monitoring, our patient managed to acquire and ingest the sanitizer, perhaps because the health care staff perceived the product to be harmless or nonthreatening as a potential toxin. Our case also affirms the need to repeat toxicology testing in hospitalized patients with abrupt changes in mental status, particularly given that alcohol-based hand sanitizers and other potentially ingestible toxins are ubiquitous in the hospital setting.
© 2007 Mayo Foundation for Medical Education and Research. Published by Elsevier Inc. All rights reserved.